The progesterone cream should be a natural one, not a synthetic cream. You want to alter the imbalance there is in your hormones till it catches up. I have found that the cream works immediately and many symptoms seem to disappear. So you don't need to use it for a long period of time. Once you find you are getting on ok, you can stop and just use it now and again. This is just experiences I have heard.
In addition to all the stuff I wrote under Kamal's answer, I have read that taking progesterone cream can at first cause a surge in thyroid activity or some kind of thyroid "dump". For example the first few times I slathered that stuff on I got a VERY speedy feeling which was weird to me since Progesterone is supposed to be kind of tranquilizing. That speedy feeling went away after just a few days and I chalked it up to thyroid. After that progesterone just make me sleepy, and hairy and crabby over time. Which is not to say that it's not advisable for people, I just really think you should know what your full hormonal panel looks like before going for it...like I did!
As with any hormone you are adding to your body..such as the pill or creams. It can make you feel off for sure. I remember when I started the pill I was felt SO sick.
I also took Progesterone cream when I was having a hard time STAYING pregnant so maybe that is why they recommend it for PCOS.
Good luck and I hope you feel better soon and everything evens out for you quickly.